For a person who injects drugs, the symptoms of opioid withdrawal could increase the likelihood they will share needles or have non-fatal overdoses, a new study has found.
The study from the University of Southern California (USC), published in Drug and Alcohol Dependence, found that 85 percent of the participants reported that over the previous six months they had experienced opioid withdrawal symptoms at least once. More than 30 percent reported experiencing weekly withdrawal symptoms.
Opioid withdrawal symptoms can include agitation and anxiety on the mild end and severe pain, abdominal cramps, diarrhea, nausea, and vomiting on the more extreme end. Most of the study participants described their pain as very or extremely painful.
According to the study, medication-assisted treatment for opioid withdrawal is needed to prevent the person from feeling the effects of the opioid, and the symptoms of withdrawal. The study recommended buprenorphine in those cases.
“Withdrawal is one of the main chronic health challenges for this population, and we need to be intervening on it,” said study lead Ricky Bluthenthal, associate dean for social justice at the Keck School of Medicine of USC. “I suspect if we’re successful at that, then a lot of other things that can improve health in this population will be more readily achieved.”
Researchers found that those who reported weekly withdrawal symptoms had even higher odds of needle sharing and non-fatal overdoses. Additionally, those who reported very severe pain from withdrawal also had higher odds of overdosing.
“Opioid withdrawal is a common public health issue and it is rarely treated,” Bluthenthal said. “Knowing that 85 percent or so of the people who are chronic opiate users are going to experience withdrawal at some point in the near future and that we have medication to treat it, we should make it available for that purpose.”